Illinois, 2005

Winter Storm in Illinois, December 8 to 9, 2005

December 8 to 9, 2005 · NWS LOT · 3 events in 3 counties and zones

A winter storm moved across the southern Great Lakes region during the afternoon and evening of December 8th. Heavy snow developed across northeast Illinois by late afternoon causing significant travel delays on area roads and at local airports.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A winter storm moved across the southern Great Lakes region during the afternoon and evening of December 8th. Heavy snow developed across northeast Illinois by late afternoon causing significant travel delays on area roads and at local airports. Despite easterly flow during this event, there was little lake enhancement. The heaviest band of snow fell from northern Will County, southeast Dupage County and south central Cook County. Burbank (near Midway Airport) measured 10.2 inches of snow. The National Weather Service office measured 10.0 inches of snow. Numerous locations measured snowfall totals between 6 and 9 inches. South of Interstate 80, snowfall totals were mostly under 5 inches. Other snowfall totals include, 9.5 inches in Oak Lawn, 9.0 inches in Willowbrook, 6.8 inches at Chicago Ohare Airport, 6.5 inches in Joliet, and 6.1 inches in Naperville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 8, 1:00 PM CST, 4 hours earlier.

Area forecast discussion, Dec 8, 1:00 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
100 PM CST THU DEC 8 2005

.DISCUSSION FOR AFTERNOON ZONES/GRIDS...
100 PM CST

THE MAIN CONCERN FOR THE SHORT TERM REMAINS THE SYSTEM WHICH WILL
BRING THE FIRST SIGNIFICANT SNOW TO THE REGION.  THE UPPER LOW IS
STILL HANGING BACK OVER NWRN MISSOURI/SWRN IOWA WHILE AN ASSOCIATED
SFC CIRCULATION CENTER IS DEVELOPING OVER THE MISSISSIPPI RIVER
BETWEEN MOLINE AND QUINCY.  THE SFC DEVELOPMENT IS A TAD SLOWER THAN
PREVIOUSLY EXPECTED...SO IT IS JUST GIVING THE SNOW PRODUCTION
POTENTIAL A LITTLE MORE TIME TO GATHER STRENGTH...AND CONSIDERING
HOW COLD AND DRY CONDITIONS HAVE BEEN RECENTLY...NORTHERN ILLINOIS
NEEDS A ANOTHER COUPLE HOURS FOR THE LOW LEVELS TO SATURATE. THE
MOST RECENT MODEL GUIDANCE HAS BEEN IN VERY GOOD AGREEMENT AND THE
12Z MODEL RUNS HAVE GOOD CONTINUITY ON HANDLING THE TRACK OF THE
SYSTEM.  WHILE THE SFC LOW IS STILL EXPECTED TO TRACK ACROSS CENTRAL
ILLINOIS AND INTO INDIANA...THE 700MB UVV MAX WILL TRACK JUST SOUTH
OF INTERSTATE 80 AND THE SWATH OF THE HEAVIEST SNOW WILL BE IN THIS
VICINITY.  WILL MAKE LITTLE CHANGE TO THE PREVIOUS FORECAST AS FAR
AS SNOWFALL AMOUNTS ARE CONCERNED.  SINCE THE TRACK OF THE SYSTEM IS
A LITTLE FURTHER NORTH THAN YESTERDAY...THE SWATH OF HEAVIER SNOW IS
EXPECTED TO REACH THE ERN SECTION OF THE ILLINOIS/WISCONSIN BORDER
WHILE THE NORTHWEST CORNER OF THE STATE WILL REMAIN ON THE FRINGE OF
THE SNOW.  GOING WITH A 15 TO 1 SNOW/LIQUID RATIO...3 TO 5 INCHES
OVER MUCH OF THE CWA...WHICH IS UNDER THE SNOW ADVISORY...IS STILL
EXPECTED AND 1 TO 3 INCHES REMAINS LIKELY OVER THE NWRN PORTIONS OF
THE CWA.  BASED ON TIMING THE TRACK OF THE UVV MAX...THE HEAVIEST
SNOW SHOULD FALL DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS...JUST IN TIME FOR THE EVENING RUSH HOUR.  BY AROUND 9PM...THE
SNOW SHOULD TAPER OFF TO FLURRIES AND THE LAST OF THE SNOW SHOULD
MOVE OUT OF THE ERN PORTIONS OF THE CWA BY MIDNIGHT.

THE NEXT CONCERN WILL BE TEMPERATURES OVERNIGHT.  WHILE THERE SHOULD
STILL BE CONSIDERABLE CLOUDINESS REMAINING OVER THE ERN SECTION BY
SUNRISE...TRACKING THE ETA12 RH FIELDS...LOCATIONS WEST OF I-39
SHOULD CLEAR OUT BEFORE SUNRISE.  SO...WITH ADEQUATE SNOW COVER AND
CLEARING SKIES...HAVE DROPPED THE MIN TEMPS TOMORROW MORNING OVER
THE WESTERN SECTIONS TO NEAR OR JUST BELOW ZERO.

LOOKING OUT IN THE LONGER TERM...NOT REALLY EXPECTING A WHOLE LOT OF
CHANGE.  DO NOT SEE ANOTHER SGFNT SNOW ON THE HORIZON...JUST
OCCASIONAL IMPULSES RIPPLING THROUGH THE LARGE SCALE UPPER TROUGH
THAT DEVELOPS OVER THE ERN CONUS. THESE QUICK IMPULSES ARE ONLY
EXPECTED TO BRING PERIODIC CHANCES OF SNOW SHOWERS TO CWA.  ON THE
OTHER HAND...GIVEN THE BROAD SCALE TROUGH PERSISTING OVER THE ERN
CONUS...THERE IS LITTLE LIKELIHOOD OF ANY SIGNIFICANT WARMING TREND
THROUGH THE FORECAST PERIOD.

KREIN

&&

.AVIATION DISCUSSION REGARDING 18Z TAFS...

ALTHOUGH INITIAL ONSET OF LIGHT SNOW APPEARS TO BE SLIGHTLY DELAYED,
SYSTEM BRINGING SIGNIFICANT SNOW IS STILL ON TRACK. NEW MODEL RUNS
CONFIRM BOTH PATH OF SYSTEM AND ITS STRENGTH. MAX UVV FOR NORTHEAST
ILLINOIS IS CENTERED AROUND LATE AFTERNOON AND MOVES QUICKLY EAST
BRINING AN END TO SIG SNOW BY MID EVENING. PREVIOUS TAFS LOOKED
REASONABLE BOTH IN TIMING AND WX SO ONLY MADE CHANGES TO THE FIRST
PORTION AS WELL AND BEGINNING TO HINT AT CLEARING NEAR THE END OF
THE CYCLE.

ONCE SNOW STARTS IN EARNEST, EXPECT IFR CIGS/VSBY TO DEVELOP
RAPIDLY. CIG/VSBY SHOULD BE LIFR IN HEAVIER BURSTS OF SNOW DURING
THE 12Z-01Z PERIOD. SYSTEMS SHOULD BE FAR ENOUGH EAST THAT ONLY
LIGHT SNOW/FLURRIES ARE EXPECTED DURING MOST OF THE EVENING HOURS.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...SNOW ADVISORY THIS AFTERNOON AND THIS EVENING S OF UGN TO SQI
LINE....THROUGH THE ILLINOIS/KANKAKEE RIVER VALLEY.
.IN...SNOW ADVISORY THIS AFTERNOON AND TONIGHT.
.LM...NONE.
Hazardous weather outlook, Dec 8, 4:30 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CST THU DEC 8 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-091200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CST THU DEC 8 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

SIGNIFICANT SNOWFALL WILL CONTINUE ACROSS THE AREA THROUGH THIS
EVENING...WITH STORM TOTALS RANGING FROM 2 TO 3 INCHES IN FAR NORTH
CENTRAL ILLINOIS...TO 5 TO 6 INCHES ALONG AND SOUTH OF I-80.
HEAVIEST SNOWFALL WILL OCCUR DURING THE EARLY PART OF THE EVENING.
TRAVEL CONDITIONS WILL BE CHALLENGING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOWFALL ARE ENCOURAGED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-091200-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CST THU DEC 8 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT ARE EXPECTED FOR THE
NEARSHORE WATERS FROM FRIDAY NIGHT INTO SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Cook

When
December 8, 5:00 PM CST to December 9, 3:00 AM CST
Where
Cook forecast zone
Reported by
TRAINED SPOTTER

Winter Storm, Du Page

When
December 8, 5:00 PM CST to December 9, 3:00 AM CST
Where
Du Page forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Storm, Will

When
December 8, 5:00 PM CST to December 9, 3:00 AM CST
Where
Will forecast zone
Reported by
TRAINED SPOTTER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482674, 5482675, 5482676.